Clinical features and treatment of drug fever caused by antituberculosis drugs.
Clin Respir J. 2014 Nov 17;
Authors: Fang Y, Xiao H, Tang S, Liang L, Sha W, Fang Y
OBJECTIVE: To investigate the clinical features of antituberculosis drugs induced fever and the methods to deal with it.
METHODS: Totally, 78 inpatients and outpatients with pulmonary tuberculosis accompanied by drug fever during the antituberculosis treatment were analyzed retrospectively from April 2006 to March 2013.
RESULTS: Among the antituberculosis drugs that caused the drug fever, Rifampicin was the most common one, followed by para-aminosalicylic and pyrazinamide. The symptoms occurred within 2 months after treatment, mainly in the 1 to 3 weeks, and the main symptom was high fever with body temperature above 39°C. The accompanied symptoms include rash, chills, headache, stuffy nose, runny nose, nausea, vomiting, and joint pain. Routine blood examination found that eosinophilia increased in 15 cases, and decreased in another 15. Among 63 patients who underwent liver function tests, there were 10 cases of abnormal function, and 4 cases of liver damage. When the drug fever was suspected, the measure of withdrawal was taken first. All the suspected drugs were withdrawn in 59 cases, while gradual withdrawal was conducted in 19 cases. Patients with complications were first treated in accordance with the principles of complications treatment and then were gradually given some drugs after recovery. The patients without complications were gradually given some drugs after the body temperature was back to normal.
CONCLUSION: Drug fever is an allergic reaction, the resolution of which depends on whether it was accompanied by liver damage and/or rash or not.
PMID: 25401489 [PubMed – as supplied by publisher]